Thyroid UK
90,630 members105,004 posts

Why am I putting on weight again?

I have just increased my Armour dose again from 3/4 grain a day to 1 grain a day and have started putting on weight again! I am eating less so I expected to lose weight not gain it.

I saw the GP a week ago and he said to increase as my TSH was 5.2. The lab had refused to do the T4 and T3 that had been asked for. I had already been taking the extra 1/4 grain on alternate days before I had the blood test as I felt I needed it.

8 Replies
oldestnewest

With a tsh of 5.2 you are hypothyroid,so losing weight not really likely. The weight is unlikely to go till you are optimally medicated. 1 grain isn't really.A Full replacement dosage.

Some times, even on a full dose, shifting the weight is hard..... Don't be too hard on yourself,its more important to be well than be thin.... Though both options together would be nice.

Xx G

Reply

Hi Galathea

I accept what you say but I only started putting on weight when I increased my dose which is what has confused me.

Reply

Mouse, you're gaining weight because you are hypo with TSH 5.2. It's coincidence that you noticed the weight gain when you increased dose. Unless you are sensitive to dose increases you can increase by half a grain every 2 weeks. Hold at 2.5 grains for 4-6 weeks and have a blood test before increasing further.

Reply

Clutter, you are probably right about it being a coincidence that I noticed the weight gain at the same time as increasing the dose.

Reply

Hi Mouse,

1 grain isn't too high a dose (equal to around 100mcg of Levo), so I would wait until you get to a dose in which you feel well and your weight maybe begin to drop again.

Maybe this link will be helpful.

stopthethyroidmadness.com/m...

Reply

Thanks Shaw

It says that if you stay on a "starting dose" too long it can make you more hypo due to feedback loop but I thought that we were just making up the shortfall. Is the only way to feel alright to totally suppress the thyroid and rely completely on taking a replacement?

Reply

Once we are diagnosed as hypothyroid, we have to take medication for life, that's why we get all our other prescriptions free (in the UK). It is more serious than many doctors think, in that if we are given too low a dose we will probably still have symptoms and it can also put a strain on our heart as it hasn't sufficient to pump the blood and we might also get other diseases.

Many GPs think that to get the patients' TSH to somewhere within the 'reference range' that the patient is on sufficient thyroid hormones. Many of us would still feel quite unwell with a TSH of 2 or 3 and most feel much better with it around 1 and some need a supppressed TSH to feel well again.

Many of us only need a dose somewhere between 100 and 200mcg to bring the TSH down sufficiently. Many need much more to feel well and the normal dose (before the blood tests and levothyroxine was introduced) was between 200 and 400 mcg.of NDT.

So, the emphasis is not so much on the blood test results but how the patient 'feels'. Unfotunately I don't think many doctors understand this fact. Thyroid hormones are required in every one of our billions of receptor cells and our brain contains the most so it is essential we have sufficient. That doesn't mean you overdose, as those symptoms will be very unpleasant but as soon as we reduce we begin to feel better.

This is a link:

web.archive.org/web/2010103...

1 like
Reply

Eating less might have something to do with it, too. If you don't have enough calories, you can't convert properly. More is sometimes less. :)

1 like
Reply

You may also like...